Albert, a seventy-two year old African-American man, is brought into the emergency room by his daughter. Approximately 45 minutes before arriving, Albert dropped his book when his right arm and hand “fell asleep”. When he tried to rise, he noticed his right leg was weak and he needed to hold onto the couch to stand up. He had a difficult time talking because the right side of his face and mouth were “numb” and his tongue felt “thick”.
In obtaining a medical and family history it was noted that Albert has smoked at least 1 pack of cigarettes per day for the last 40 years and both of his parents died of strokes when they were in their mid sixties. He has previously been diagnosed with both essential hypertension and hypercholesterolemia. He admits to “skipping” his anti-hypertensive medication because of the unpleasant side effects it causes. Albert notes that he has been experiencing short (5 – 10 minutes) incidences of weakness on his right side, but he attributed this to the position he was in, causing his arm or leg to “fall asleep”. He has also noticed that he is having mild headaches, but recently, these have been less frequent.
Physical examination indicated that Albert was alert and anxious, but his speech was slurred. He was afebrile, had a respiratory rate of 16 breaths per minute, a regular heart rate of 86 beats per minute and a blood pressure of 190/120 mm Hg. Albert had no irregular heart sounds and presented with slight bilateral edema of the ankles. Examination of the nervous system indicated intact tactile sensory function, decreased strength of the right extremities, a diminished gag reflex, diminished right deep tendon reflexes, and right facial droop. Based on these symptoms the emergency room physician suspected a thrombolytic stroke and immediately ordered a head CT scan and various blood tests. The physician also discussed the relative benefits and risks of various treatments and courses of action with Albert and his daughter. Albert was given aspirin for possible thrombosis and a b-blocking anti-hypertensive and his condition was monitored closely while awaiting the test results.
Results of the laboratory tests indicated hyperglycemia, hypercholesterolemia, normal blood clotting times and platelet numbers. In addition, the head CT was normal. Despite the treatments initiated, Albert’s condition continued to deteriorate. While his blood pressure decreased to 170/84 mm Hg, his heart rate was elevated to 100 beats per minute and became irregular. He continued to demonstrate decreased sensation on his right side, slight dysarthria, and further decreases in strength in both right extremities. Based on these results, treatment with plasminogen activator was initiated and an electrocardiogram (ECG) was conducted. The results of the ECG indicated atrial flutter.
After 5 hours, Albert’s condition improved to the point that the hemiparesis and dysarthria were at baseline levels and his blood pressure was stabilized at 156/70 mm Hg. Further treatments were then initiated to stabilize Albert’s atrial flutter and hypertension. He was given digoxin, which stabilized the atrial flutter and heart rate at 80 beats per minute and an angiotensin converting enzyme (ACE) inhibitor was prescribed for the hypertension. An echo-cardiogram indicated bilateral stenosis of the carotid arteries. Anti-thrombolytic therapy (325 mg aspirin/day) was also prescribed. Albert was encouraged to stop smoking and to modify his diet and was discharged.
What symptoms suggested that Albert was having a stroke? What risk factors did Albert present which would support the symptoms observed? Why does Albert’s treatment include aspirin?